Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 8, NWS Tallahassee, FL

January 19, 2001Grady County, Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 19, 2001, 5:58 PM EST for Grady County, Thomas County, Georgia. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 19, 2001, 5:58 PM EST (22:58 UTC)
Expired
Jan 19, 2001, 6:45 PM EST
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Grady County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 58 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 19, 6:10 PM ESTThunderstorm WindThomasville, GANumerous trees and power lines down. Reported by the Thomas County EMA.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 19, 1:15 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2001-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2001-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

724 
WUUS52 KTAE 192258
SVRTLH
GAC131-275-192345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
558 PM EST FRI JAN 19 2001

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRADY COUNTY IN GEORGIA
  THOMAS COUNTY IN GEORGIA

* UNTIL 645 PM EST...

* AT 558 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WINDS..MOVING NORTHEAST AT 55
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 645 PM EST...
  BEACHTON...MONCRIEF...
  THOMASVILLE...
  OCHLOCKNEE...PASCO...
  LAKE RIVERSIDE...THOMASVILLE MUNI A/P...
  BARWICK...COOLIDGE...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK REFUGE IN A REINFORCED
STRUCTURE. DAMAGING WINDS...LARGE HAIL...TORRENTIAL RAIN...AND
DANGEROUS LIGHTNING ARE LIKELY.

$$

.END
9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 2:00 PM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Jan 19, 2:00 PM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EST FRI JAN 19 2001

WITH SEVERE WEATHER OVER THE CWA TODAY...AFD WILL BE SHORT AND SWEET
BY NECESSITY.

CURRENTLY: SFC LOW CONTINUES TO DEVELOP OFF THE COAST OF THE FL
PANHANDLE...WITH THE PRE-FRONTAL SQUALL LINE MARCHING EASTWARD
THROUGH SE AL AND THE W FL PANHANDLE. SOME STRONG MESOS WITH 60-80
KTS OF SHEAR HAVE ALREADY MOVED THROUGH SE AL AND GA...WITH MORE OF
A LINE ECHO WAVE PATTERN SETTING UP WITH THE MAIN SQUALL LINE. STILL
WILL HAVE THE TOR WATCH FOR GA UNTIL 4 PM EST...AND A NEW SVR WATCH
FOR FL PANHANDLE AND BIG BEND UNTIL 6 PM EST. OVER THE COASTAL
WATERS...SCA CONDITIONS CONTINUE TO BUILD OVER THE W LEGS...AND WILL
COME UP SHORTLY TO SCA LEVELS TO THE E.

MODELS/ZFP: SHORT RANGE MODELS FAIRLY WELL INITIALIZED WITH THE
EASTWARD POSITION OF THE SFC LOW...AND EVEN THE STRATIFORM PRECIP
BEHIND THE MAIN SQUALL LINE CONTINUES TO MAKE GOOD PROGRESS TO THE
EAST. EXPECT THE PRECIP TO END RAPIDLY FROM WEST TO EAST ACROSS THE
REGION TONIGHT...WITH THE BACK EDGE WELL EAST OF THE REGION BY 12
UTC. THE MAIN QUESTION FOR TOMORROW IS HOW QUICKLY WILL WE CLEAR
OUT...AS A RATHER EXTENSIVE BAND OF LOW LEVEL CLOUDINESS LAGS BEHIND
THIS SYSTEM WITH THE UPPER LOW. ETA FCST SOUNDING SHOWS LOW CLOUDS
HANGING IN THE FL BIG BEND THROUGH 18 UTC ON SATURDAY...SO WILL USE
SOME SORT OF DECREASING CLOUDINESS WORDING FROM NW TO SE. ONE THING
THAT IS CLEAR...HOWEVER...IS THE STRENGTH OF THE COLD AIR ADVECTION
BEHIND THE FRONT WHICH WILL KEEP IT VERY COOL AND BLUSTERY
TOMORROW...WITH A LIKELY FREEZE/HARD FREEZE TOMORROW NIGHT..AND
AGAIN ON SUNDAY NIGHT.

FIRE WX: EVEN THOUGH 4 HR DURATIONS OF 35 PERCENT RH'S WON'T BE MET
TOMORROW...WINDS WILL REMAIN QUITE STRONG...AND JUST 1 HR IS NEEDED
WITH A 15 MPH SUSTAINED WIND. THUS...THE FIRE WX WATCH FOR TOMORROW
WILL REMAIN IN EFFECT.

MARINE: SCA CONDITIONS CONTINUE AHEAD OF THE FRONT...AND WILL LIKELY
CONTINUE BEHIND THE FRONT THROUGH SATURDAY...BEFORE BEGINNING TO
DIMINISH SATURDAY NIGHT AND SUNDAY AS THE SFC RIDGE BUILDS IN.

EXTENDED: GENERALLY FAIR WEATHER WITH A SLOW WARMING TREND IS
EXPECTED...BEFORE A WEAK FRONT BRINGS THE NEXT CHANCE OF RAIN TO THE
AREA ON THURSDAY.

PRELIMINARY NUMBERS...
TLH  045 050 025 053 7100
PFN  043 050 031 053 6100
DHN  039 045 027 050 6100
ABY  040 047 026 049 7100
VLD  047 053 028 051 7100

.TLH...
AL...NONE.
GA...TORNADO WATCH ALL ZONES UNTIL 6 PM EST.
FL...SEVERE TSTM WATCH ALL ZONES EAST OF WALTON COUNTY UNTIL 4 PM EST.
     SCA ALL LEGS.

GOULD

In the hours before

Special weather statement, Jan 19, 12:06 PM EST, 5 hours 52 minutes before
FLZ009>019-026>029-034-GMZ750-755-770-775-192100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1200 PM EST (1100 AM CST) FRI JAN 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF THE FLORIDA PANHANDLE...BIG BEND...AND ADJACENT COASTAL
WATERS EFFECTIVE UNTIL 4 PM EST.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN...GULF...GADSDEN...
LIBERTY...FRANKLIN...LEON...WAKULLA...JEFFERSON...MADISON...TAYLOR...
DIXIE...AND LAFAYETTE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

17-GOULD
Special weather statement, Jan 19, 12:07 PM EST, 5 hours 51 minutes before
FLZ009>019-026>029-034-GMZ750-755-770-775-192100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1200 PM EST (1100 AM CST) FRI JAN 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF THE FLORIDA PANHANDLE...BIG BEND...AND ADJACENT COASTAL
WATERS EFFECTIVE UNTIL 400 PM EST (300 PM CST).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN...GULF...GADSDEN...
LIBERTY...FRANKLIN...LEON...WAKULLA...JEFFERSON...MADISON...TAYLOR...
DIXIE...AND LAFAYETTE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

17-GOULD
Special weather statement, Jan 19, 1:17 PM EST, 4 hours 41 minutes before
GAZ120>131-142>148-155>161-192300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
117 PM EST FRI JAN 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF
SOUTHWEST AND SOUTH CENTRAL GEORGIA EFFECTIVE UNTIL 600 PM EST.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...
BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 11:30 AM ESTTornado WarningTAERandolph30 min
Jan 19, 1:13 PM ESTSevere Thunderstorm WarningTAECalhoun, Randolph, Terrell47 min
Jan 19, 2:04 PM ESTSevere Thunderstorm WarningTAELee, Terrell41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.